Codeine can cause increased sleepiness or other signs of overdose in infants.
The Food and Drug Administration warning of the rare but serious side effect was prompted by a 2006 report of the death of a nursing infant whose mother was given codeine for episiotomy pain.
Genetic testing later showed the woman's body converted the codeine to morphine more rapidly and completely than in other people. That led to higher-than-expected morphine levels in her breast milk.
While the rapid conversion of codeine to morphine is a very rare side effect in some mothers, it can result in high and unsafe levels of the latter drug in the blood and breast milk, the FDA said in an alert.
Given the risk of that genetic predisposition, doctors should prescribe nursing mothers the smallest dose of codeine for the shortest period of time, the FDA recommended. Doctors also should closely monitor both mother and child.
In children, signs of morphine overdose, beyond increased sleepiness, include difficulty breast-feeding or breathing and limpness. Nursing mothers may also experience overdose symptoms, such as extreme sleepiness, confusion, shallow breathing or severe constipation, the FDA said.
Codeine is an ingredient in many prescription pain relievers and some cough syrups. The FDA has asked drug companies that make those products to include information about the potential risks to nursing mothers who are ultra-rapid metabolizers of codeine.
Putin said that NATO increased its military personnel by 10,000 people in the areas where NATO troops should not even be in accordance with key documents
The choice of the city of Helsinki is not incidental as the capital of Finland had hosted US-Soviet negotiations on the limitation of nuclear stockpiles in 1969